Alert archive / California / Flash Flood Warnings in 2020

Flash Flood Warning 5, NWS Los Angeles, CA

August 16, 2020Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Aug 16, 2020, 4:24 PM PDT for Los Angeles County, California. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2020, 4:24 PM PDT (23:24 UTC)
Expired
Aug 16, 2020, 5:45 PM PDT
In force
81 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Los Angeles County, CA

The radar

The Edwards AFB radar (KEYX), 65 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2020-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2020-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1950 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

691 
WGUS56 KLOX 162324
FFWLOX
CAC037-170045-
/O.NEW.KLOX.FF.W.0005.200816T2324Z-200817T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service OXNARD CA
424 PM PDT Sun Aug 16 2020

The National Weather Service in OXNARD has issued a

* Flash Flood Warning for...
  Northeastern Los Angeles County in southwestern California...

* Until 545 PM PDT.

* At 418 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is imminent or 
  occurring in the area. Over one inch of rain has already fallen 
  and flash flooding is expected to continue through around 6 PM 
  this evening. Strong gusty winds are expected near these 
  thunderstorms. 

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, highways, streets 
           and underpasses as well as other drainage and low lying 
           areas.

* Some locations that will experience flooding include...
  Lake Los Angeles...Pearblossom...Llano...Littlerock...Valyermo...
  Saddleback Butte State Park...
  Highway 18 and Highway 138 between Llano and the San Bernardino 
  County line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3448 11804 3474 11793 3463 11767 3456 11767
      3456 11766 3442 11766

FLASH FLOOD...RADAR INDICATED

$$

Smith/Gomberg
2 follow-up statements
992 
WGUS76 KLOX 170019
FFSLOX

Flash Flood Statement
National Weather Service OXNARD CA
519 PM PDT Sun Aug 16 2020

CAC037-170045-
/O.CON.KLOX.FF.W.0005.000000T0000Z-200817T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Angeles CA-
519 PM PDT Sun Aug 16 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR
NORTHEASTERN LOS ANGELES COUNTY...

At 515 PM PDT, Doppler radar indicated thunderstorms weakening 
across the warned area. Radar estimates indicate that up to an inch 
and a half of rain has fallen in the eastern Antelope Valley. While 
rainfall rates are diminishing, flash flooding is expected to 
continue for an additional 45 minutes. 

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Lake Los Angeles, Palmdale, Pearblossom, Llano, Littlerock, 
Valyermo, Saddleback Butte State Park Highway 18 and Highway 138 
between Llano and the San Bernardino County line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3448 11804 3474 11793 3463 11767 3456 11767
      3456 11766 3442 11766

FLASH FLOOD...RADAR INDICATED

$$

Smith
351 
WGUS76 KLOX 170040
FFSLOX

Flash Flood Statement
National Weather Service OXNARD CA
540 PM PDT Sun Aug 16 2020

CAC037-170048-
/O.EXP.KLOX.FF.W.0005.000000T0000Z-200817T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Angeles CA-
540 PM PDT Sun Aug 16 2020

...THE FLASH FLOOD WARNING FOR NORTHEASTERN LOS ANGELES COUNTY WILL
EXPIRE AT 545 PM PDT...

The heavy rain has ended, but localized flooding may continue in 
some areas. Please use caution driving and continue to heed any 
remaining road closures.

LAT...LON 3448 11804 3474 11793 3463 11767 3456 11767
      3456 11766 3442 11766

$$

Smith

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:39 PM PDT, 45 minutes earlier.

Area forecast discussion, Aug 16, 3:39 PM PDT, 45 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
339 PM PDT Sun Aug 16 2020

.SYNOPSIS...16/126 PM.

Very hot conditions will continue through at least Thursday along
with very warm nights, especially for valley and interior areas.
There is a slight chance of thunderstorms through Wednesday
mostly over the mountains and the Antelope Valley. Slight cooling
is expected over the weekend but temperatures will remain well
above normal.

&&

.SHORT TERM (TDY-WED)...16/108 PM.

A little slower start to convection today but some CB's are
starting to develop near the Kern/Ventura County line and we'll
likely see that as well over the eastern San Gabriels before long
once parcels can punch through the mid level inversion. Will keep
flash flood watch going through the evening though PW's are
slightly lower than yesterday and steering winds are about 5kt
stronger.

It was an interesting day of temperature trends. Coastal valleys
in LA/Ventura Counties as well as parts of the coast were cooler
by as much as 15-20 degrees from yesterday as an eddy circulation
brought in some cooler air. However, that same circulation
resulted in some downsloping effects that warmed temps in places
like the South Bay and up through Venice as well as some of the
Oxnard plain. So it was in those areas that we saw records fall
today while the LA/Ventura valleys saw some much needed relief
(though it was still plenty hot and humid).

Moving onto tomorrow and through the middle of the week, the eddy
is expected to continue to diminish and onshore flow is expected
to weaken as well. So most areas that cooled today will be
rebounding several degrees Monday and even more so Tuesday which
could see temps similar or even warmer to what we saw Saturday. So
the current slate of heat advisories and warnings will continue
and in fact will be extended through Thursday as only slight
cooling is expected through mid week.

Thunderstorms chances look similar each day with at least some
convection likely over the mountains and spilling over into the
interior areas. Doesn't really look any worse that what we're
seeing today so probably minimal (though not zero) chances of
flash flooding so will monitor that each day for possible
watch/warning issuances. Though given the slow and fairly meager
start to today's convection feel it's best to not go with a watch
tomorrow at this time.

.LONG TERM (THU-SUN)...16/124 PM.

The upper high starts to weaken Wed/Thu which will result in a
slow cooling trend going into the weekend, though probably not
enough to bring any significant cooling until Friday or Saturday
so the decision was made to extend the heat advisories and
warnings one more day until Thursday.

It's around that time too that the next tropical system off
Mexico will begin to enter our window for generating swells that
could reach our area within a day or two. Models still keeping the
bulk of the moisture south of the area through the weekend and now
the models are starting to expand the upper high back west
again by late in the weekend which should keep any of that
tropical moisture well away from the area. It likely will also
begin an upward climb in temps that will continue into the
following week with highs possibly approaching heat
advisory/warnings levels once again.

&&

.AVIATION...16/1916Z.

At 1745z at KLAX... The inversion was around 1800 feet. The top
of the inversion was around 3400 feet with a temperature of about
33 degrees Celsius.

Overall... Moderate to high confidence in the current TAFs. There
are local MVFR VSBYs in the Antelope Valley due to smoke from
fires and a chance of showers and tstms this afternoon and evening
in the mtns across the region as well as in the Antelope and
Cuyama valleys. Gusty erratic winds are likely near any
thunderstorm, along with moderate to strong UDDF and possible
LIFR/IFR conditions. Low clouds will push into coastal sections
of Los Angeles and Ventura counties 08z-17z with mostly IFR/MVFR
conditions. Otherwise and elsewhere, VFR conditions will prevail.

KLAX... Moderate confidence in the current TAF. IFR/MVFR conditions
08z-17z. Otherwise, VFR conditions will prevail. There will be
easterly winds greater than 8 kts through 23z and again 17/11z-15z.

KBUR... Moderate to high confidence in the current TAF. There is
a less than ten percent chance of IFR/MVFR conditions 09z-16z.
Otherwise, VFR conditions will prevail throughout the forecast
period.

&&

.MARINE...16/137 PM.

There is a slight chance of thunderstorms across the outer and
Central Coast nearshore waters as well as the western portion of
the Santa Barbara Channel. Any thunderstorm that forms will bring
a potential for strong gusty winds.

Across the outer waters... Winds will increase to Small Craft
Advisory (SCA) level this afternoon and through the overnight hours
in the northern outer waters with a thirty five percent chance of
the winds in the central outer waters also reaching SCA level at
times. The winds will likely increase to SCA level across all of
the outer waters Monday through Friday in the afternoon and
evening hours. Otherwise and elsewhere, conditions will remain
below SCA level.

Across the nearshore waters of the Central Coast... There is a
thirty five percent chance of SCA winds in the afternoon and
evening hours on Monday. The winds will likely increase to SCA
level in the afternoon and evening hours Tuesday through Thursday.
Otherwise conditions will remain below SCA level through the
forecast period.

Across the inner waters south of Point Conception... There is a
twenty five percent chance of SCA level winds for the western
portion of the Santa Barbara Channel Tuesday through Thursday. The
SCA level winds will be primarily in the afternoon and evening
hours. Otherwise and elsewhere, conditions will remain below SCA
level throughout the forecast period.

&&

.FIRE WEATHER...16/339 PM.

Strong high pressure across the western states will
maintain  dangerously hot conditions across the area, especially inland,
through at least Thursday. Daytime high temperatures will generally
range between 100 and 112 degrees for the valleys, lower
mountains, and deserts through at least Thursday with excessive
heat warnings in effect. Nighttime lows will also be near record
territory in the 70s to mid 80s for many inland and foothill
communities. The hot and unstable conditions will continue to create
a very favorable pattern for large vertical plume growth each
afternoon for existing or new wildfires (including the Lake Fire),
bringing elevated to brief critical fire weather conditions.The
significant vertical plume activity will bring the threat of extreme
fire behavior at times, capable of strong updrafts and downdrafts
with rapid and large fire growth. Minimum humidities each day will
generally be in the teens and 20s across the mountains, deserts, and
interior valleys, along with poor overnight humidity recoveries in
the mountains and foothills.

Monsoonal moisture combined with unstable conditions will continue to
bring a threat of thunderstorms through Wednesday, mainly during the
afternoon and evening hours, and mainly focused across the mountains
and deserts. The thunderstorms during the next few days are expected to
be a mix of wet and dry storms. There is a Flash Flood Watch in effect
through this evening for the mountains, Antelope Valley, and Cuyama
Valley, where there will be potential for slow moving storms capable
of producing heavy downpours with flash flooding. Recent burn areas will
be particularly vulnerable to the threats of flash flooding and debris
flows. There is still the threat of isolated dry lightning strikes with new
fire ignitions on the periphery of storms. In addition, there is the
potential for strong and erratic downdraft winds with thunderstorms that
could cause rapid fire spread and erratic fire behavior.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory in effect until 9 PM PDT Thursday for zones
      36-41. (See LAXNPWLOX).
     Excessive Heat Warning in effect until 9 PM PDT Thursday for
      zones 37-38-44>46-51>54-59-88-547. (See LAXNPWLOX).
     Flash Flood Watch in effect until 9 PM PDT this evening for
      zones 38-51>54-59. (See LAXFFALOX).
PZ...Small Craft Advisory in effect until 6 AM PDT Monday for zone
      670. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (WED-SUN).

Triple digit high temperatures and very warm nights will bring
the potential for excessive heat over many areas Wednesday and
possibly into Thursday.

&&

PUBLIC...MW
AVIATION...Kj
MARINE...Kj
FIRE...Gomberg
SYNOPSIS...MW

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 10:49 PM PDTRed Flag WarningLOXSanta Barbara11 hr
Aug 16, 2:33 AM PDTFlash Flood WatchLOXSanta Barbara17 hr
Aug 16, 4:35 PM PDTSpecial Weather StatementLOX85 min

Nearby

Flash Flood Warnings in California, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.